by Deborah Elder
(Lithonia, Georgia USA)

I was diagnosed two years ago of having scarring alopecia. I decided not to ever get a chemical relaxer from that point on.

My hair was doing ok for a while after taking a topical steriod creme. But I think I made the mistake of getting my hair highlighted. Then it started to shed. I then let the highlights grow out thinking I could reverse the damage. But it has contined to thin. Although I am 61 years old I realized that age and hormones could play a role in some of this hair loss. I have always had a thick head of hair which I have always received compliments. But now, I'm scared sick of the thought of being bald.

Will this thinning ever stop? Are my hair folicles continously dying? Is it too late to get corticosteroid injections? I am interested in consulting with a hairclub because a transplant may be my only option. I've used minoxidil with some success but I hate the side effect of facial hair. Are there other options? Help me please!

Dear Deborah Elder,

A skin biopsy of your scalp would be required to give you the most accurate information about the hair loss you are experiencing. You have mentioned a number of factors as possible causes, so it would be hard to just pick one and say that is what is causing your thinning. It would be inadvisable to suggest you think about a hair transplant without this information. Furthermore, products that contain minoxidil are designed to help hair grow when the scalp is normal. If you have a medical disease contributing to your hair loss minoxidil does not help the healing process and can at times cause further irritation of the scalp. There should be dermatologists in Georgia who can help you with taking the next best step.

You mentioned fearing the worst. If you take positive actions now, you can help prevent permanent baldness from becoming a reality

Dr. Weaver

Click here to post comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Medical Hair Loss & Scalp Relief Forum.